MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 2.5CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 2.5CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number GLM915025
Medical Device Problem Codes Material Separation (1562); Separation Failure (2547)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).Preliminary photo images of the complaint device were captured by the j&j (b)(4) affiliates.The pre-shipment photos were reviewed by the product analysis lab team.Based on the pre-shipment photos provided, it can be determined that the introducer was completely separated from the device.The resistance heating (rh) coil was appreciably heated, a hooking effect could be observed at the fiber and may be related to the issue documented in the complaint; however, it cannot be conclusively determined until the device is received for evaluation.The core wire can be observed; the device positioning unit (dpu) is kinked.The pre-shipment photos also included photos of the two enpower control cables.Both cables in the photos were observed to be in good, normal condition.Further investigation will be performed when the device is returned for analysis.A review of manufacturing documentation associated with this lot (l13810) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Failure to detach and separation requiring additional intervention are known potential complications associated with the use of the galaxy g3 mini coil in coil embolization procedures.Based on the minimal information provided, it is not possible to determine the root cause of the detachment issue.It was not reported whether the detachment control box (dcb) was replaced during the procedure or if a pre-deployment electrical check was performed.Factors that can contribute to failure to detach include failure to confirm secure connection of the cable to the dpu and dcb.The instructions for use (ifu) advises the user to ensure that the connecting cable is fully seated with the connector end of the dpu wire and output connector of the dcb.The user should verify that the microcoil delivery system is fully connected and that no faults are indicated on the dcb.If a fault exists, all connections should be reseated between the dpu, the dcb, and the connecting cable.If a fault still persists, the connecting cable should be replaced if this does not correct the error, the dcb should be replaced.If the microcoil delivery system still continues to have a fault, the microcoil should be retrieved and replaced with a new microcoil system.If after depressing the detach button on the dcb, the dcb should be replaced if the light and audible tone do not activate.Also, if the system ready light is not illuminated and there is no detachment after two detachment attempts, the dcb should be replaced.If detachment still does not occur, the microcoil system should be carefully withdrawn and replaced.If the microcoil is positioned at a relative sharp angle to the microcatheter, the coil may stretch or break as it is being withdrawn.By positioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.Following failed coil detachment, it appears that the coil separated in the microcatheter during retrieval.The separation may have been related to an attempt to remove the coil by pulling the coil against resistance or coil entanglement with previously implanted coils preventing the coil from being released from the aneurysm.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of unintended detachment or separation.Additional investigation is needed to determine whether the actual embolic coil separated into two or more pieces or if the embolic coil detached from the dpu at the detachment zone.It is possible that clinical and procedural factors, including aneurysm/vessel characteristics, device manipulation, and device interaction may have contributed to the reported event.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the balloon-assisted coil embolization procedure of a 4mm aneurysm at the right internal carotid-posterior communicating artery (ic-pc), a 3mm x 4cm hydrosoft® coil ((microvention-terumo) was used as a framing coil and a 2.5mm x 3cm ed coil (kaneka medical products) was used as a filling coil before the 1.50mm x 2.50cm galaxy g3 mini coil (glm915025 / l13810) was chosen and positioned in the target aneurysm as the finishing coil; however, the coil failed to detach after the physician made four detachment attempts using the enpower control cable (ecb00018200 / l16610).The physician replaced the enpower control cable with another from the same lot (l16610) and made three additional unsuccessful attempts to detach the coil.The physician decided to remove the coil from the patient when the coil became separated inside the sl-10® microcatheter (stryker).It was reported that the coil was floating in the blood vessel.The physician removed the separated coil using a snare and a headway® 21 microcatheter (microvention-terumo) when the coil mass of the filling coil (2.5mm x 3cm ed coil) became unraveled.An lvis® stent (microvention-terumo) was implanted to secure the unraveled filling coil to the vessel wall.The procedure was delayed but it was completed without any patient complication nor adverse event.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on (b)(6) 2020.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: d.10, g.4, g.7, h.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device and additional event information received on (b)(6) 2020.E.1: the initial reporter phone: +81 04-7141-1117.The initial reporter email address is not available / reported.Updated sections: e.1, e.3, g.4, g.7, h.2, h.3, h.6, h.10, and concomitant products.[conclusion]: the healthcare professional reported that during the balloon-assisted coil embolization procedure of a 4mm aneurysm at the right internal carotid-posterior communicating artery (ic-pc), a 3mm x 4cm hydrosoft® coil (microvention-terumo) was used as a framing coil and a 2.5mm x 3cm ed coil (kaneka medical products) was used as a filling coil before the 1.50mm x 2.50cm galaxy g3 mini coil (glm915025 / l13810) was chosen and positioned in the target aneurysm as the finishing coil; however, the coil failed to detach after the physician made four detachment attempts using the enpower control cable (ecb00018200 / l16610).The physician replaced the enpower control cable with another from the same lot (l16610) and made three additional unsuccessful attempts to detach the coil.The detachment attempts were made using the same enpower detachment control box 2 (dcb2) (dcb2000500).The dcb2 was not replaced.All the connections on the control cable and detachment control box fit without the application of excessive force.The physician decided to remove the coil from the patient when the coil became separated inside the sl-10® microcatheter (stryker); it was reported that the coil separation occurred at the detachment zone.It was reported that the coil was floating in the blood vessel.The physician removed the separated coil using a snare and a headway® 21 microcatheter (microvention-terumo) when the coil mass of the filling coil (2.5mm x 3cm ed coil) became unraveled.An lvis® stent (microvention-terumo) was implanted to secure the unraveled filling coil to the vessel wall.The procedure was delayed but it was not considered clinically significant; it was completed without any patient complication nor adverse event.The device was returned and received for evaluation and analysis.The investigational finding is documented below.Investigation summary: preliminary photo images of the complaint device were captured by the j&j japan affiliates.The pre-shipment photos were reviewed by the product analysis lab team.Based on the pre-shipment photos provided, it can be determined that the introducer was completely separated from the device.The resistance heating (rh) coil was appreciably heated, a hooking effect could be observed at the fiber and may be related to the issue documented in the complaint; however, it cannot be conclusively determined until the device is received for evaluation.The core wire can be observed; the device positioning unit (dpu) is kinked.The pre-shipment photos also included photos of the two enpower control cables.Both cables in the photos were observed to be in good, normal condition.The non-sterile 1.50mm x 2.50cm galaxy g3 mini coil was received contained in a pouch.Visual inspection was performed.The coil introducer was observed separated from the unit.The device positioning unit (dpu) was kinked.The device underwent microscopic inspection.The resistance heating (rh) coil showed evidence that it was heated, a hooking effect was observed.The embolic coil was not returned.No other damage was observed on the returned device.Functional test: the resistance of the returned device was measured with a multimeter.The resistance was measured to be 53.5 o, which is within the specification range of between 48.5 o ¿ 56.0 o.The 1.50mm x 2.50cm galaxy g3 mini coil was connected to detachment control box (dcb) with an enpower control cable that was received under and the power was turned on.The system ready light was illuminating.A review of manufacturing documentation associated with this lot (l13810) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.It was documented in the complaint that the 1.50mm x 2.50cm galaxy g3 mini coil was chosen as the finishing coil, but it failed to detach.The resistance of the returned device was measured and found to be within specification; there were seven attempts to detach the coil using two different enpower control cables from the same lot number.The rh coil showed evidence that it was heated, this is likely due to the multiple attempts to detach the coil made by the physician using two enpower control cables.It cannot be conclusively determined during which of the seven attempts to detach the coil that the coil actually became detached in the concomitant microcatheter.The coil was reported to have become separated in the concomitant sl-10® microcatheter and had to be removed by a microscnare and the headway® 21 microcatheter.The embolic coil was not returned.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.Failure to detach and separation requiring additional intervention are known potential complications associated with the use of the galaxy g3 mini coil in coil embolization procedures.Based on the minimal information provided, it is not possible to determine the root cause of the detachment issue.It was not reported whether the detachment control box (dcb) was replaced during the procedure or if a pre-deployment electrical check was performed.Factors that can contribute to failure to detach include failure to confirm secure connection of the cable to the dpu and dcb.The instructions for use (ifu) advises the user to ensure that the connecting cable is fully seated with the connector end of the dpu wire and output connector of the dcb.The user should verify that the microcoil delivery system is fully connected and that no faults are indicated on the dcb.If a fault exists, all connections should be reseated between the dpu, the dcb, and the connecting cable.If a fault still persists, the connecting cable should be replaced if this does not correct the error, the dcb should be replaced.If the microcoil delivery system still continues to have a fault, the microcoil should be retrieved and replaced with a new microcoil system.If after depressing the detach button on the dcb, the dcb should be replaced if the light and audible tone do not activate.Also, if the system ready light is not illuminated and there is no detachment after two detachment attempts, the dcb should be replaced.If detachment still does not occur, the microcoil system should be carefully withdrawn and replaced.If the microcoil is positioned at a relative sharp angle to the microcatheter, the coil may stretch or break as it is being withdrawn.By positioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.Following failed coil detachment, it appears that the coil separated in the microcatheter during retrieval.The separation may have been related to an attempt to remove the coil by pulling the coil against resistance or coil entanglement with previously implanted coils preventing the coil from being released from the aneurysm.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of unintended detachment or separation.It is possible that clinical and procedural factors, including aneurysm/vessel characteristics, device manipulation, and device interaction may have contributed to the reported event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
GALAXY G3 MINI 1.5MM X 2.5CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key9845672
Report Number3008114965-2020-00049
Device Sequence Number10953685
Product Code KRD
UDI-Device Identifier10886704080121
UDI-Public10886704080121
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171862
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model NumberGLM915025
Device Catalogue NumberGLM915025
Device Lot NumberL13810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2020
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer03/25/2020
03/27/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date03/25/2020
04/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.5MM X 3CM ED COIL (KANEKA MEDICAL PRODUCTS).; 3MM X 4CM HYDROSOFT® COIL ((MICROVENTION-TERUMO).; ENPOWER CONTROL CABLE.; ENPOWER DCB 2; HEADWAY® 21 MICROCATHETER (MICROVENTION-TERUMO).; LVIS® STENT (MICROVENTION-TERUMO).; MICRO SNARE (UNKNOWN BRAND).; SL-10® MICROCATHETER (STRYKER).; SUPER SHEATH¿ INTRODUCER (BOSTON SCIENTIFIC); TRANSFORM® OCCLUSION BALLOON CATHETER (STRYKER)
Outcome Attributed to Adverse Event Required Intervention;